Missouri, 2011

Hail in Missouri, May 9, 2011

May 9, 2011 · NWS SGF · 2 events in 1 county or zone

A warm front moving eastward across central Missouri developed isolated strong to severe thunderstorms which produced marginal severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A warm front moving eastward across central Missouri developed isolated strong to severe thunderstorms which produced marginal severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:40 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 9, 5:40 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT MON MAY 9 2011

...UPDATE TO AVIATION...

.DISCUSSION...

IT WAS ANOTHER FANTASTIC LATE SPRING NIGHT OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS.  PLEASANT TEMPERATURES IN THE MIDDLE
60S WERE OBSERVED WHILE SOUTHERLY BREEZES PERSISTED AT AROUND 5 TO
10 MPH.  THESE CONDITIONS WERE ONGOING IN RESPONSE TO A DEVELOPING
LOW PRESSURE SYSTEM LOCATED ACROSS THE HIGH PLAINS OF KANSAS.
COUNTER CLOCKWISE FLOW AROUND THIS FEATURE CONTINUED TO PUMP IN A
GULF AIR MASS THROUGH THE NATIONS MID SECTION.

BELIEVE IT OR NOT...THERE WERE ACTUALLY A FEW SHOWERS FORMING NEAR
THE KANSAS AND MISSOURI STATE LINE EARLY THIS MORNING.  THESE
SHOWERS WERE FORMING OFF OF A WEAK SPEED MAX THAT WAS APPROACHING
THE REGION FROM OKLAHOMA.  WE'RE BEGINNING TO WONDER IF WE COULD SEE
A SUNRISE SURPRISE...AS THE 4 KM WRF SUGGESTS THAT A SMALL CLUSTER
OF THUNDERSTORMS TO RESULT FROM THIS WEAK DISTURBANCE. WE WILL
CONTINUE TO MONITOR CONVECTIVE TRENDS ON RADAR...AND POTENTIALLY
MAKE A FEW POP ADJUSTMENTS TO OUR FIRST PERIOD GRIDS PRIOR TO
ISSUANCE TIME.

OTHER THAN THE POSSIBILITY OF A CLUSTER OF STORMS THAT COULD IMPACT
A FEW LOCATIONS ACROSS SOUTHERN MISSOURI THIS MORNING...ANOTHER HOT
AND HUMID AFTERNOON IS EXPECTED.  LOOK FOR TEMPERATURES TO WARM INTO
THE MID AND UPPER 80S IN MOST LOCATIONS.  AREAS OUT TOWARD JOPLIN
AND PITTSBURG COULD EXPERIENCE READINGS IN THE LOW 90S.

THESE SUMMERTIME CONDITIONS WILL PERSIST THROUGH WEDNESDAY AS A SLOW
MOVING LONG WAVE TROUGH CONTINUES ITS SLOW MOVEMENT ACROSS THE
INTERMOUNTAIN WEST.  DEEP SOUTHWEST FLOW WILL PERSIST OVER THE
NATIONS MID SECTION...ALLOWING A SHARP DRY LINE TO MEANDER ACROSS
THE CENTRAL AND SOUTHERN PLAINS.  GIVEN THE STRONG TEXAS CAP ROCK
ELEVATED MIXED LAYER THAT CONTINUES TO DEEPEN OVER MUCH OF THE
REGION...IT'S GOING TO BE DIFFICULT TO TRIGGER STORMS ALONG THE
DRYLINE BOTH TODAY AND TUESDAY.

BY WEDNESDAY...LARGE SCALE ASCENT IN THE FORM OF AN EJECTING SPEED
MAX WILL FINALLY OVERSPREAD THE PLAINS DRY LINE TO FORM CLUSTERS OF
SHOWERS AND THUNDERSTORMS.  THE ECMWF IS FURTHER WEST WITH THE
PLACEMENT OF THE DRYLINE COMPARED TO THE GFS...AND WE FEEL AS THOUGH
THE ECMWF IS THE MODEL TO LEAN OUR FORECASTS WITH.  THEREFORE ITS
QUITE POSSIBLE THAT THE OZARKS MAY NOT EXPERIENCE SHOWERS AND
THUNDERSTORMS FROM THIS SYSTEM UNTIL THURSDAY MORNING OR AFTERNOON.

IF PERHAPS THE SLOWER ECMWF MATERIALIZES...THEN THERE COULD BE A
RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON.  AREAS OF SOUTHERN
MISSOURI WOULD REMAIN WELL INTO THE WARM SECTOR AS AFTERNOON HEATING
TAKES PLACE AHEAD OF THE EASTWARD PROGRESSING COLD FRONT. THESE
DETAILS WILL BE BETTER UNDERSTOOD WITH FUTURE MODEL RUNS...AND WE
WILL MAINTAIN A LIMITED RISK FOR SEVERE STORMS IN THE HAZARDOUS
WEATHER OUTLOOK FOR THIS TIME PERIOD.

BOTH THE GFS AND THE ECMWF INDICATE THE EVOLUTION OF A CUTOFF LOW TO
DEVELOP SOMEWHERE EITHER OVER OR NEAR THE OZARKS REGION THIS
UPCOMING WEEKEND.  THERE COULD BE SOME INSTABILITY SHOWERS THAT
DEVELOP UNDERNEATH THE LOW CENTER DURING THE DAYTIME HOURS UNDER
THIS TYPE OF SCENARIO.  WE WILL JUST NEED TO SEE HOW MODELS TREND
THIS UPPER LOW PLACEMENT AND EVOLUTION.  ULTIMATELY...FOR THE
PERIODS BEYOND THURSDAY...CONFIDENCE IN ANY SOLUTION IS RATHER LOW
AT THE MOMENT.

CRAMER

&&

.AVIATION...
/ISSUED 636 AM CDT MON MAY 9 2011/

FOR THE 09/1200Z KSGF/KJLN/KBBG TAFS...LOW PRESSURE OVER THE
PLAINS WILL PRODUCE GUSTY SOUTH WINDS TODAY AND WILL CONTINUE TO
SUPPORT NIGHT TIME AND EARLY MORNING LOW LEVEL WIND SHEAR AT ALL
SITES. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A
CLUSTER OF THUNDERSTORMS NORTH OF THE TAF SITES ASSOCIATED WITH A
WEAK UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE NORTHEAST AWAY
FROM THE AREA.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 9, 6:09 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 AM CDT MON MAY 9 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
709 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED RISK FOR LIGHTNING.
LIMITED RISK FOR NON THUNDERSTORM WINDS.

DISCUSSION...

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF
CENTRAL AND SOUTHERN MISSOURI THIS MORNING...MAINLY EAST OF
MISSOURI HIGHWAY 65. THE MOST CONCENTRATED AREAS OF STORMS WILL
OCCUR OVER CENTRAL MISSOURI ALONG AND NORTH OF INTERSTATE 44 FROM
LEBANON TO ST. JAMES...AND OVER FAR SOUTHERN MISSOURI IN COUNTIES ALONG
THE ARKANSAS STATE LINE FROM THE BRANSON AREA EAST TO EMINENCE AND
ALTON.

NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE TODAY
ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY INTO THURSDAY.
THERE ARE INDICATIONS THAT A FEW OF THESE STORMS COULD BECOME
STRONG TO SEVERE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 9, 6:48 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 AM CDT MON MAY 9 2011

MOZ057-069-091330-
CAMDEN MO-MILLER MO-
748 AM CDT MON MAY 9 2011

...SIGNIFICANT WEATHER ALERT FOR CENTRAL CAMDEN AND MILLER COUNTIES
UNTIL 830 AM CDT...

AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAISER...OR 3 MILES SOUTHEAST OF OSAGE
BEACH...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BRUMLEY...KAISER...MARYS HOME...OSAGE
BEACH...SAINT ELIZABETH...TUSCUMBIA AND ULMAN.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS STATE PARK AND LAKE OF THE OZARKS.

LAT...LON 3834 9240 3834 9228 3833 9226 3834 9220
      3833 9219 3821 9220 3802 9255 3816 9269
      3836 9241
TIME...MOT...LOC 1249Z 231DEG 29KT 3815 9252

DSA
Local storm report, May 9, 7:46 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HAIL             MARYS HOME              38.31N 92.36W
05/09/2011  E0.50 INCH       MILLER             MO   PUBLIC

            DIME SIZE HAIL REPORTED AT THE SCHOOL IN MARYS HOME.

&&

MGRIFFIN

The radar

The Springfield radar (KSGF), 150 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Miller

When
May 9, 7:49 AM CST
Where
Miller County, 0.88 mi NW of Marys Home
Measured
0.88 in hail
Reported by
Public
Coordinates
38.310, -92.360

The public reported mostly dime size with a few nickel sized hail stones.

Hail, Miller

When
May 9, 7:52 AM CST
Where
Miller County, 0.88 mi NW of Marys Home
Measured
1 in hail
Reported by
Public
Coordinates
38.310, -92.360

The public reported quarter sized hail at Our Lady of Show Church.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289624, 289623.